This Hypo Awareness Week (24–30 Sept 2018), we want to shine a spotlight on hypos. Hypos affect nearly everyone with Type 1 diabetes, and some people with Type 2 diabetes, who use insulin or other diabetes medication.
A hypo is when the blood sugars drop too low, usually below 4mmol/l. This can happen for various reasons, including taking too much insulin or other diabetes medication, missing a meal or not eating enough carbs, unplanned physical activity, or even hot weather.
For many people living with diabetes, hypos are part of life. But this shouldn’t be the case because hypos can be scary and dangerous. They can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and a coma.
That’s why they must be treated quickly with fast-acting sugar, so that blood sugar levels rise again.
Good hypo treatments include sugary drinks (not diet versions), fruit juice or sweets like jelly babies. Treatments that are not as effective, are chocolate (the fat in chocolate means the sugar takes longer to get into the blood) and whole fruit like a banana (the fibre slows down the absorption of the sugar).
If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, and if they become unconscious call an ambulance. If you are experiencing frequent hypos, speak to your healthcare team who can prescribe different medication or change your insulin dosage.
For more information, go to www.diabetes.org.uk/hypo-aware.